22 Sep 2010
Applies to: warfarin, Celebrex (celecoxib)
MONITOR: Coadministration with celecoxib may infrequently enhance the hypoprothrombinemic effect of warfarin. The proposed mechanism is competitive inhibition of the CYP450 2C9 metabolism of warfarin by celecoxib, as both drugs are substrates of this isoenzyme. A study involving 24 healthy volunteers found no effect of celecoxib (200 mg twice daily) on the prothrombin time or steady-state pharmacokinetics of warfarin. However, there have been isolated post-marketing case reports of elderly patients stabilized on warfarin who developed INR increases and/or bleeding complications following the addition of celecoxib. It is possible that patients with variant alleles resulting in reduced CYP450 2C9 metabolism (i.e., CYP450 2C9 poor metabolizers) may be at increased risk for this interaction, since they have reduced clearance of both celecoxib and warfarin.
MANAGEMENT: Given the potential for interaction and the high degree of interpatient variability with respect to warfarin metabolism, patients should be closely monitored during concomitant therapy with celecoxib. The INR should be checked frequently and warfarin dosage adjusted accordingly, particularly following initiation, discontinuation or change of dosage of celecoxib in patients who are stabilized on their warfarin regimen. The same precaution may be applicable during therapy with other oral anticoagulants, although clinical data are lacking. Patients should be advised to promptly report any signs of bleeding to their physician, including pain, swelling, headache, dizziness, weakness, prolonged bleeding from cuts, increased menstrual flow, vaginal bleeding, nosebleeds, bleeding of gums from brushing, unusual bleeding or bruising, red or brown urine, or red or black stools.
However please seek advice from the doctor who prescribed the med, take care & be well.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
My husband has been on Warfarin for about 2 months due to multiple PE's in his lungs. For the past month he has been getting terrible bouts of ...
3 answers • 1 May 2011
It was not until she started on warfarin that she had the headaches or swollen feet. Her doctor appears to regard me as a nuisance, as every time I ...
2 answers • 5 Jul 2011
... fluctuant elevations,he stopped the medication 3 days ago and took anti histamine drug but no improvement,what can i do??
2 answers • 14 Aug 2012
1 answer • 8 May 2013
Celebrex - I am a 76 year old woman who is quite active--I have atrial fibrillation and have been on
3 answers • 31 Jul 2013